Right-angled polyhedra and alternating links

Abhijit Champanerkar, Ilya Kofman, Jessica S. Purcell

Research output: Contribution to journalArticleResearchpeer-review

1 Citation (Scopus)


To any prime, alternating link, we associate a collection of hyperbolic right-angled ideal polyhedra by relating geometric, topological and combinatorial methods to decompose the link complement. The sum of the hyperbolic volumes of these polyhedra is a new geometric link invariant, which we call the right-angled volume of the alternating link. We give an explicit procedure to compute the right-angled volume from any alternating link diagram, and prove that it is a new lower bound for the hyperbolic volume of the link.

Original languageEnglish
Pages (from-to)739-784
Number of pages46
JournalAlgebraic and Geometric Topology
Issue number2
Publication statusPublished - 2022


  • alternating knot
  • Andreev theorem
  • checkerboard surface
  • circle packing
  • Conway sphere
  • guts
  • hyperbolic geometry
  • hyperbolic volume
  • ideal polyhedra
  • right-angled knot
  • right-angled polyhedra
  • weaving knot

Cite this